• Welcome to Crohn's Forum, a support group for people with all forms of IBD. While this community is not a substitute for doctor's advice and we cannot treat or diagnose, we find being able to communicate with others who have IBD is invaluable as we navigate our struggles and celebrate our successes. We invite you to join us.

Methotrexate side effects continue....

Hi all, been on maintenance dose of MTX since last fall, increased in early January to full dose ands till having horrid side effects 6 weeks later. Really bad headaches, nausea, and fatigue that last 4 days after the shot. Was on it years ago and tolerated well after a month or so, but never had effects for more than 24-36 hrs after. I am dreading the shot every week, as it seems I've only had a day or two of feeling ok in between. It has started to help though, more 'normal bathroom habits' and bad joint pain subsiding. At what point do I give up though. Can't do biological meds as we have no prescription insurance coverage.
Anyone else with these experiences that will hopefully go away soon?
 

nogutsnoglory

Moderator
Sounds awful. Are you taking Folic acid daily? What about Zofran before and after your shot to help with nausea and thereafter as needed?
 
I just take folic acid weekly, as per GI instructions but I will call her today to ask about daily and possibly Zofran. Thanks for your suggestions!
 
I took Methotrexate for about 3 months and developed pneumonia and was in the hospital for two weeks as a result. They never fully decided if methotrexate caused it but it was the only thing that made sense. I was pretty unlucky when it came to side effects though. I never experienced any of the side effects you mentioned though.
 
Unfortunately I had the same problem as you where I spent majority of my week feeling sick. I tried drinking ginger tea, travel sickness bands, drinking flat cola, and increasing my folic acid, but the only thing I found that seemed to help was drinking normal tea very slowly.

Hope you get some relief soon!
 
Thanks for the suggestions, I'll give ginger tea a try, even though I don't drink tea normally. Ginger ale, and ginger gravel haven't worked.... Thankfully I am self employed so I can schedule in naps and slow days after the shot, but I can't schedule in 4-5 slow days!
 
Spoke to my GI, she suggested we try reducing MTX next week to 20 mg from 25. She's not convinced it will keep me out of a flare though. Unfortunately I can't use many other meds, as have had pancreatitis too many times from them. Wait and see.....
 
I've been on injectable MTX for almost 4 years now...I still get side effects. Not every time I take it any more though, I took it last night before bed and today I've just felt miserable but last week I had more energy than ever. The side effects took maybe 8 months to get down to a reasonable level, where the side effects would wear off at least 2 days before I was due for the next dose.

Honestly I do lose a day or 2 every once in awhile from side effects, but compared to the alternative its alright. I just tell my bf that I'm having a bad MTX day and give myself a little break that night, take some meds for slight fever and nausea, skip the gym and head to bed.

Get some compazine or zofran for the nausea, I take L-methylfolate instead of folic acid now (its just basically a different form of folic acid) its brand name is Deplin, it helped me a ton- it basically skips all the chemical processes that turn folic acid into L-methylfolate.
 
Ive been on 20 mg oral MTX for over a year now. Medication kicked in after six months or so and felt good for about a month. After this period I noticed my anxiety levels had sky rocketed. My GI and doctor do not firmly believe it isn't MTX doing this to me.I believe it is..

I take 5mg folic acid daily and vitamin D

Keen to know if anyone else has experienced similar side effects?
 
Top